Pennsylvania, 2020

Flash Flood and Damaging Winds in Pennsylvania, August 7, 2020

August 7, 2020 · NWS CTP · 8 events in 6 counties and zones

Scattered thunderstorms developed over central Pennsylvania, ahead of a weak mid-level shortwave, during the afternoon of August 7, 2020. A few of these storms produced wind damage, as well as flash flooding across Lancaster and York Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed over central Pennsylvania, ahead of a weak mid-level shortwave, during the afternoon of August 7, 2020. A few of these storms produced wind damage, as well as flash flooding across Lancaster and York Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 6:30 AM EST, 50 minutes earlier.

Area forecast discussion, Aug 7, 6:30 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
730 AM EDT Fri Aug 7 2020

.SYNOPSIS...
Showers and thunderstorms are likely across most of central PA
today. Locally heavy rainfall is possible with the greatest risk
of flash flooding in the lower Susquehanna Valley. The overall
coverage and probability of showers and storms will trend lower
(drier) through the weekend with temperatures climbing 5 to 10
degrees above average into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Overall forecast remains on track. Current storm tracking along
I-80 corridor has been persistent/strong and recently ramped its
hail core to 1-2 inches. SPC may be adding a portion of the CWA
to a MRGL risk with the 13Z update.

Primary focus today will be on heavy rain/FF potential. WPC has
upgraded the lower Susquehanna Valley to a SLGT risk ERO (level
2 out of 4). Several factors will contribute to heavy rain/FF
threat in this area including but not limited to above normal
moisture/PW, slow storm motions/cell training/mergers, and wet
antecedent conditions. The dayshift should consider a short-
fused FF watch if hires models remain bullish with +RA signal.
Scattered to numerous afternoon/evening showers and storms
should fade and shift eastward tonight into early Saturday
morning.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Increasing influence of high pressure sfc and aloft should spell
a downward trend in diurnal convection to start the weekend.
Pcpn probs derived from a blend of NBM and HREF are generally
AOB 20% and focused across the eastern 1/2 to 1/3 of the CTP CWA.
MaxT24hourChange will be about +2 to +6 degrees warmer vs.
Friday. High confidence in dry conditions tomorrow night with
mainly clear skies and light winds suggesting valley fog
is possible into AM Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fair weather should prevail on Sunday.

The longer term will feature a return of warmer weather, with
temperatures generally 5-10 degrees above average from Mon
through Wed as an upper ridge builds over the Eastern US.
Dewpoints climb back to the upper 60s and 70s for Tue and Wed,
and perhaps even the mid 70s in the Lower Susq. Combined with
temps in the upper 80s to near 90, this would mean Heat Index
values take a run at the upper 90s to near 100 in the Lower Susq,
so long as the low level moisture doesn't mix out in the
afternoon and cause the dewpoint to drop. Continued to knock
down afternoon dewpoints from NBM guidance across central and
northwestern zones Mon and Wed afternoon, where it looks like
drier air will mix down.

Weak forcing will favor isolated, pulse thunderstorms on
Monday, mainly in the northwest. A cold front sagging south on
Tuesday and Wednesday, combined with increasing humidity, should
trigger more numerous showers and thunderstorms both days.
Guidance seems to indicate the cold front may stall as it moves
through PA, resulting in at least one more day of unsettled
weather on Thursday.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
MVFR ceilings covering much of central PA early this morning
may drop to IFR for a short while around sunrise before
gradually lifting through the mid morning hours.

Bigger issue of the day is thunderstorm impacts. Ongoing
isolated convection being driven by weak trough moving through
will keep tstms mainly confined between FIG-UNV-IPT through
sunrise. But scattered showers/tstms will then begin to develop
areawide in the mid/late morning hours and become numerous for
the afternoon for central and eastern portions. These storms
will bring periodic short-duration cig/vis reductions to
terminals with exact timing tough to pin down. Storms will be
slow moving as well.

Convective activity should fade and shift eastward during the
evening hours into early Saturday morning. Fog restrictions
along with low clouds likely Sat morning, but conditions bounce
back to VFR quickly.

Outlook...

Sat-Mon...VFR. AM fog poss nrn valleys.
Tue...Front approaching fm W. PM TSRA, mainly W.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...DeVoir/Dangelo
LONG TERM...Colbert/Banghoff
AVIATION...RXR/Banghoff
Hazardous weather outlook, Aug 7, 3:28 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
428 AM EDT Fri Aug 7 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-080830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
428 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-080830-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
428 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms with heavy rainfall will pose
a risk of mainly localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 7, 6:14 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
714 AM EDT Fri Aug 7 2020

PAZ012-019-041-045-046-071200-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-Southern Centre PA-
714 AM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 800 AM EDT...

At 713 AM EDT, Doppler radar indicated a strong thunderstorm near
Blanchard, moving east at 15 mph.

Wind gusts 30 to 40 mph and half inch hail are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Blanchard, McElhattan, Mackeyville, Bald Eagle
State Park, Beech Creek, Loganton and Lock Haven University.

LAT...LON 4105 7717 4099 7763 4107 7766 4109 7762
      4111 7768 4116 7770 4131 7727
TIME...MOT...LOC 1113Z 252DEG 15KT 4110 7758

Steinbugl

The radar

The State College radar (KCCX), 75 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 7, 7:20 AM EST
Where
Union County, 6.44 mi WNW of Foresthill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.042, -77.130

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Interstate 80 near mile-marker 197.

Thunderstorm Wind, Northumberland

When
August 7, 8:30 AM EST
Where
Northumberland County, 0.07 mi SE of South Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.949, -76.629

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple large trees onto Avenue F in Riverside.

Thunderstorm Wind, Montour

When
August 7, 8:35 AM EST
Where
Montour County, 0.66 mi E of Ottawa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.031, -76.657

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Montour County.

Thunderstorm Wind, Columbia

When
August 7, 8:42 AM EST
Where
Columbia County, 1.45 mi SSE of Grovania
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.950, -76.510

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto the 300 block of Legion Road to the southwest of Bloomsburg.

Thunderstorm Wind, Columbia

When
August 7, 9:14 AM EST
Where
Columbia County, 1.52 mi NE of Slabtown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.918, -76.383

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires at Old Reading Road and Creek Road to the east of Slabtown.

Thunderstorm Wind, Columbia

When
August 7, 9:18 AM EST
Where
Columbia County, 2.16 mi ENE of Mill Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.890, -76.311

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the east of Mill Grove.

Thunderstorm Wind, Mifflin

When
August 7, 10:50 AM EST
Where
Mifflin County, 2.76 mi N of Burnham Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.720, -77.470

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along a recreational trail just south of Reeds Gap State Park.

Flash Flood, Lancaster

When
August 7, 3:00 PM EST to 5:30 PM EST
Where
Lancaster County, 0.75 mi NNE of Old Line to 0.93 mi SW of Bainbridge
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.190, -76.446

Widespread flash flooding was reported across Lancaster and a small portion of York County.

A dozen water rescue calls were reported for areas including East Hempfield, East Lampeter, Manheim, Providence, Salisbury, Strasburg, Upper Leacock, West Earl and West Hempfield townships.

In addition to the water rescue calls, there were many reports of high water on roads across the Lancaster county, and some residential flooding.

Two rescue calls were for vehicles in water, according to initial dispatch reports, one on Meadow View Drive in West Earl Township just before 4 p.m., and one in the area of East Main Street in Upper Leacock Township just after 4 p.m.

A third water rescue call was reported in the 300 block of West Main Street in Upper Leacock Township just before 4:30 p.m.

Just before 5 p.m., more water rescue calls were reported: in the 1300 block of Marshall Avenue in Manheim Township; in the 500 block of Weaver Road in Strasburg Township; and at Independence Court and Greenfield Road in East Lampeter Township.

Others followed shortly, at Pennsy Road and Main Street in Providence Township; at Greenfield Road and railroad tracks in East Lampeter Township; at Strasburg Road and Old Strasburg Road in Salisbury Township; and at Lincoln Highway East and North Kinzer Road in Paradise Township. High water was also reported at Old Harrisburg Pike and Spooky Nook Road in West Hempfield Township, and at Snapper Dam Road and Northside Drive in East Hempfield Township.

Calls for high water on roadway later came from Bowman Road and Parker Drive in East Hempfield Township; Cardinal Road and North Elm Street in Lititz Borough; South 14th Street and Central Avenue in Columbia Borough; and Ruby Street and Froelich Avenue in Mountville Borough.

By 4:40 p.m. the list of calls for high water on roadway included Peace Road in West Earl Township; Church Street and Daryl Drive in East Hempfield Township; West Penn Grant Road and Marticville Road in Pequea Township; and Peach Bottom Road and Beaver Valley Pike in West Lampeter Township.

At 5pm a water rescue was reported at Arsenal Road and North George Stree 1 mile north of York in York County.

|Later reports came from Marticville Road and Goods Run in Pequea Township; Hollinger Road and Millwood Road in West Lampeter Township; Bachmantown Road and South Ronks Road in East Lampeter Township; Snakehill Road and Route 23 in Upper Leacock Township; and Running Pump Road in East Hempfield Township.

Starting at about 5:30 p.m., high water on roadway reports came for Embassy Drive and Rohrerstown Road in East Hempfield Township; New Holland Avenue and East Ross Street in Lancaster City; and Pleasure Road and Deer Ford Drive in Manheim Township.

Just before 5:30 p.m., PPL's outage center showed 805 customers without power in Lancaster County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914110, 914111, 914113, 914112, 914118, 914120, 914121, 918723.